From Minnesota, USA:
My 7 1/2 year old daughter has Type 1 Diabetes. What can I expect from our Diabetes Team, as far as answers to my questions, responses? How long should it take for them and myself to get my daughters blood sugar down to normal?
When she was diagnosed 5 years ago, the hospital kept her one week and had her blood glucose levels to normal during that week. Now, however, we've moved and are seeing a new doctor. Well, in the past three months her blood sugar levels seems to be simply inconsistent. They have me call in her blood glucose's weekly and every week the up her dose by one unit on all shot times. it's like she gets used to it then needs more! After all this time I thought everything should be at least level, but it's not. Her A1 test did show minimal improvement, from 11 to 10. But she's taking so much insulin: 16H and 19N before breakfast; 0 at lunch, unless she's over 300, then 1 unit H for every 1 planned carb; 14H at dinner and 3N + 8UL at bedtime. Sounds like a lot to me.
I wonder if I should be trusting these people with my child's life. I know there are not many choices for Ped Endo's. They are nice and seem knowledgeable. However, she'll have three days with blood glucose at 150, and the next three days at 350. Go figure. Her time table is different than most 10am 1pm 6pm and 10pm + 3am blood glucose test.
She now hates her diabetes!!! Me too! It controls everything. And the doctor's office isn't hearing me when I try to get answers from them. She does eat about the same carbs per day. And the blood glucose doesn't point to one time of day since she can have 59 at lunch time and 400 at lunch time. Same for any other time. I like the Humalog, usually, but wonder if it is inconsistent. Help!
This question was referred to several members of the Diabetes Team, who have each given an answer:
Answer from Dr. Lebinger:It sounds like you and your daughter are having a hard time. This is the age when insulin requirements may change dramatically and control may be more difficult.
Anytime you move and switch physicians, it takes a while for you to become comfortable with the new doctor, and for the new doctor to get to know you child and how insulin works for her as opposed for other children. Moving and changing schools and friends is also stressful for the child and may make diabetes control worse.
I agree that the dose of insulin sounds a little high for a child her age. If you are mixing Ultralente and NPH in the same syringe, the insulin may not be working properly.
It sounds like an awfully high dose of Humalog. Perhaps you are using a bottle which somehow was spoiled. I would suggest buying a new bottle of Humalog and make sure the lot number is different just in case the lot was spoiled in shipping.
You ask if you should trust the life of your child with her present physician? You must have a physician you trust to help you sort this out. If you are having weekly contact with the physician, it sounds like all of you are trying hard. If you aren't getting the results you want, you might want to see if your insurance company would approve a hospitalization where you could try to lower the dose closer to a total of 1 unit/kg/day divided into at least 2 injections and reevaluate her meal plan and diabetes knowledge. Often children who have had diabetes since infancy really aren't that knowledgeable about the day to day care as their parents have done everything for them, and often they aren't that interested in learning! You should also seriously consider sending your child to a camp for children with diabetes as often this is a great opportunity to reestablish control in a fun way.
If the family continues to find day to day diabetes management very stressful, talking with a psychologist or social worker may be of great help.
Answer from Dr. O'Brien:The story you give raises a number of questions and I hope I can deal with most of them.
- EXPECTATIONS FROM YOUR DIABETES TEAM
A Diabetes team should consist of a physician, preferably a pediatric endocrinologist, and a nurse who is a qualified diabetes educator. They should be working with a nutritionist, a social worker and perhaps a clinical psychologist, all of whom are experienced in helping young people with Type 1 Diabetes. In the first year after diagnosis and at any time when there are problems you should be able to contact them on the phone for help. You have to understand, however, that whilst this kind of service may be possible in a situation that is subsidised by voluntary giving or by research it may be very hard to provide in an office that has to meet all the strictures of current insurance programs. It is therefore important that families work hard at understanding diabetes and at solving daily problems themselves. Usually there is a major effort to help with this in the months after diagnosis; but you may still be helped by reading manuals like Understanding Insulin-Dependant Diabetes which can be downloaded without charge.
- THE INSULIN DOSE
Something appears to be quite wrong with the insulin dose. I do not know how much your daughter weighs; but at seven and a half her mean expected weight would be about 23 kg.(just over 50 lbs). The usual total daily dose in these circumstances would be about 0.8 Units/Kg body weight/day or about 18 Units of insulin total. She appears to be getting about 60 Units. At the same time you don't seem to be having especial problems with hypoglycemia and her A1c so far from being low is at a level that represents very poor control by any technique. Even if she weighed at the 95 percentile for her age the same comments would hold. I rather suspect then, especially in view of what you say about her anger over her diabetes, that she is not in fact taking all this insulin even though she may be pretending to do so. This is an aspect that a good social worker may be able to help a lot with.
- WHAT TO DO
I would start off by talking to your daughter's diabetes team about starting off again with a much simpler regimen. By this I mean something like 3R and 11N in the morning and 2R and 7N at supper time. For the time being, I would limit blood sugars to before breakfast and supper with occasional extras at bedtime, in relation to exercise, in the middle of the day and once in a while in the middle of the night. I would supervise all injections and blood sugar assays for at least a month and very carefully; but do it under the guise of 'helping' not 'investigating.' Do not mix NPH and UL insulins in the same syringe. Using lispro insulin [Humalog®] insulin instead of Regular for the short-acting component and various forms of 'intensive insulin regimens' can wait until the A1c is down to the upper limit of normal for the method +25% or so.
- WORKING ON GOOD CONTROL AT HOME
When the dust has settled a little over everyone's anger and blood sugars and A1c's a looking much more normal you will both need to practise getting into really good control, because this is important in keeping clear of later vascular problems. Having this skill is especially important in girls because most of them will one day want to have a family, and obstetricians these days are Draconian in their insistence on meticulous control. For a time you should take at least three blood sugars a day and store the results in one of the meters that has a good memory like the Accuchek Advantage, the One-Touch Profile or the new Bayer DEX. You can then download several weeks of data into a home computer and print the data out in a variety of formats. You may need to do this in the doctor's office or you can record the data separately and fax it into the office or plot it yourself. Once you have done this, one way or another, you can begin by eliminating all results that are between 80 mg/dl and 180 mg/dl. After that you look first at the low results and see if you can link them to missed meals or snacks, to exercise or perhaps still too much insulin. Likewise you can evaluate high blood sugars in terms of dietary indiscretions, stress and inappropriate insulin doses. Liaise with your diabetes team on any permanent changes in insulin dose that you make.
Answer from Stephanie Schwartz, diabetes nurse specialist:I'm curious to know what level of control she had before the move. If the first glycohemoglobin value after the move was soon after the move, the control had been poor for several months at least, and the current one shows she's heading in the correct direction!
I'd have mom give the shots, not just supervise them, if the daughter is presently giving her own injections. Use injection sites that haven't been used for a while, in case there's been damage to the subcutaneous tissue, and the insulin might not be absorbing well. Inspect the injection sites for leakage of the insulin.
I'd also go back to a simpler regimen, such as that suggested by Dr. O'Brien.
Also, consult with a dietitian to be sure your daughter is getting enough to eat.
The stress of focusing on the diabetes is, in itself, enough to keep the blood sugars at high levels.
Original posting 20 Apr 97
|Return to the Top of This Page|
Last Updated: Tuesday April 06, 2010 15:08:54
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.
This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents. Our mission is to provide education and support to families living with type 1 diabetes.
© Children with Diabetes, Inc. 1995-2018. Comments and Feedback.